POSTED: August 01, 2019

Chemotherapy For Prostate Cancer

Many patients fear chemotherapy not only because of its side effects but also because of what the need for chemotherapy implies about their prognosis. Fortunately, each physician we spoke with this month addresses both issues.

Taxotere (docetaxel), the chemotherapy drug most commonly used to treat prostate cancer, is usually used to treat patients with an aggressive form of this disease. However, multiple randomized trials have shown that this drug prolongs survival. We see the most dramatic impact in patients who have extensive metastatic disease at the time of diagnosis. The CHAARTED trial showed that initial treatment with Lupron (leuprolide) plus Taxotere (docetaxel) was markedly more effective than Lupron (leuprolide) alone in prolonging survival. There is a definite benefit to receiving the drug, if you need it.

The most common side effect of Taxotere (docetaxel) is fatigue, which is usually mild after the first dose, but worsens with each subsequent dose. Sometimes, this limits the total number of doses administered. Usually, this side effect disappears over time. Exercise lessens its potency, and each physician in this issue recommends exercise. Taxotere (docetaxel) damages the nerves in the hands and feet. This leads to a feeling of numbness and tingling in the fingers and toes called neuropathy. This grows in severity with each dose of the drug, but when stopped in a timely fashion, the side effect is reversible.

In 2003, Gedlicka et al. reported that alpha lipoic acid minimized nerve damage. Since the publication of this paper, we recommended two 300 mg tablets of time-release alpha lipoic acid twice a day during Taxotere (docetaxel) treatment in my practice. It appears to have a marked impact on the severity of this side effect.

Taxotere (docetaxel) damages the production of hair and nails. Hair loss can be prevented by chilling the scalp as the drug is administered. Chilling the hands and feet also seems to lessen the nail damage.

Prolonged Taxotere (docetaxel) treatment can also damage and block the tear ducts, causing tears to flow. Some physicians recommend inserting silicon rubber tubes in the tear ducts when the symptoms first appear. Once the tear ducts have closed, repair is much more difficult.

Many chemotherapy drugs cause a drop in hemoglobin, white cells, and platelets. While these can be a problem with Taxotere (docetaxel), it is milder than in the multidrug combinations used for other common cancers, such as breast cancer. Transfusions can be used if the drop in hemoglobin becomes clinically significant. Low white cell count can be managed with granulocyte stimulating factor (G-CSF). While a low platelet count can be managed by platelet transfusions, these lose their effectiveness over time. This can be a major problem in a few patients.

Patients on Taxotere (docetaxel) often experience inability to taste food. Patients have often reported that bland creamy foods are easier to eat.

Overall, the side effects of Taxotere (docetaxel) develop gradually as the number of cycles on the drug accumulates. If treatment is limited to six cycles, these side effects are usually mild and reversible. Most patients have nearly complete recovery within 6 months. If the cancer is still sensitive to the drug, a second round can be effective and well tolerated.

Read the rest of this month’s conversation about chemotherapy with:

  • Tanya Barauskas Dorff, MD: Chemotherapy
  • Alicia Morgans, MD: Putting Chemo in Perspective
  • Michael Morris, MD: Clinical Trial: Combining Taxotere + Xofigo
  • Julie Graff, MD: Chemotherapy, Xtandi, and Zytiga
  • Benjamin Gerendash, MSN, RN, NP Chemo: A Nurse’s Perspective
  • Catherine E. Guider, RN An Infusion Nurse’s Perspective
  • Patients Speak: Getting Chemo: My Story

1 Comment

Christopher Cameron

I have been on Zytiga and now on Xtandi for a prolonged period of time. I have had neuropathy in the past, but it seems so be getting worse. Also, I have been having trouble reading for the last few months because of teary vision. Should I have my tear ducts checked out to see if they are being damaged?
I am not on taxotere, but it seems I am developing some of the side effects. Should I try taking ALA for my neuropathy?
I sometimes get shooting pains (more than just twinges) which can be quite distressing.
Any ideas you can offer would be greatly appreciated.

Posted: Sep 05, 2019

Leave A Comment

Search

Mailing List

Popular Posts

Stay Connected